In October 2007 The Agency Estimated It Would Need Up To 12 Months To Complete Investigation Regarding This Possible Bisphosphonate Side Effect
(Posted by Tom Lamb at DrugInjuryWatch.com)
The possible link between bisphosphonates such as Fosamax and the heart condition atrial fibrillation is the subject of an ongoing FDA safety review that should be finished, soon.
As background, from a previous post, "Bisphosphonate Safety Update: FDA Is Investigating Link With Atrial Fibrillation In October 2007"":
In October 2007 the FDA issued an Early Communication of an Ongoing Safety Review entitled "Bisphosphonates: Alendronate (Fosamax, Fosamax Plus D), Etidronate (Didronel), Ibandronate (Boniva), Pamidronate (Aredia), Risedronate (Actonel, Actonel W/Calcium), Tiludronate (Skelid), and Zoledronic acid (Reclast, Zometa)" which is largely based on the following:
An article and an accompanying letter to the editor in the May 3, 2007, issue of The New England Journal of Medicine describe increased rates of serious atrial fibrillation (defined by the authors as life-threatening or resulting in hospitalization or disability) in two different studies of older women with osteoporosis treated with the bisphosphonates, Reclast and Fosamax....
This October 2007 FDA item states that the agency has requested additional information, presumably from the drug companies, in order to evaluate the extent of any association between these bisphosphonates and atrial fibrillation, which is a heart rhythm disorder. Further, the FDA said this bisphosphonate safety evaluation would take up to twelve months for the agency to complete.
Since this Early Communication was announced by the FDA in October 2007, the issue of whether there is a connection between serious atrial fibrillation (or "a-fib", for short) and bisphosphonates like Fosamax has surfaced a couple of times in the mainstream or medical press.
In April 2008 we saw this article, "Osteoporosis Drug Elevates Atrial Fibrillation Risk":
Women taking the bisphosphonate alendronate (Fosamax) for osteoporosis may have almost double the risk of atrial fibrillation, even after they stop taking the drug, researchers found.
Those who had used alendronate at any time were 1.86 times more likely to develop incident atrial fibrillation than those who had never used a bisphosphonate, reported Susan R. Heckbert, M.D., Ph.D., of the University of Washington and Group Health in Seattle, and colleagues in the April 28 issue of the Archives of Internal Medicine.
More recently, the Fosamax - atrial fibrillation issue was addressed during an October 27, 2008 presentation made to the American College of Chest Physicians. From a HealthDay News article, "Osteoporosis Meds Linked to Heart Problem", which was published online by U.S. News & World Report, we get the essence of this presentation as well as some immediate reaction to it from Merck:
The overall difference in incidence of atrial fibrillation wasn't statistically significant between those taking bisphosphonates and placebo. However, when the researchers looked just at serious atrial fibrillation, meaning that it was significant enough to require hospitalization or caused death, they found a 68 percent increased risk for those on bisphosphonates.
[Jennifer Miranda, M.D., of the University of Miami in Florida,] said it's not clear why bisphosphonates might increase the risk of atrial fibrillation....
[Dr. Arthur Santora, executive director of clinical research at Merck Research Laboratories,] said his researchers have also done a meta-analysis to look at atrial fibrillation, but they included 40 studies, and they didn't find an increase in the risk of serious atrial fibrillation.
It seems that the FDA would have been provided the results from this Merck meta-analysis as part of the safety review concerning Fosamax that was started in October 2007.
Presuming such, we are anxious to see whether or not the FDA reached the same conclusion as Merck -- that there is no evidence that Fosamax causes an increased risk of serious a-fib incidents -- when the agency releases its report (hopefully soon) about there being any association between bisphosphonates and atrial fibrillation.
P.S. Ask and you shall receive?... Just two days after our article, above, was published a November 12, 2008 Reuters article, "Studies do not link heart risk to bone drugs: FDA", let us know that the FDA had finally issued its report, "Update of Safety Review Follow-up to the October 1, 2007 Early Communication about the Ongoing Safety Review of Bisphosphonates". (11/12/08)